Texas, 2024

Dust Storm in Texas, June 7, 2024

June 7, 2024 · NWS EPZ · 2 events in 2 counties and zones

An upper low was located over the Baja region which brought mid and high level moisture into the Borderland. Isolated thunderstorms developed with dew point depressions over 60 degrees which produced strong thunderstorm outflow winds.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper low was located over the Baja region which brought mid and high level moisture into the Borderland. Isolated thunderstorms developed with dew point depressions over 60 degrees which produced strong thunderstorm outflow winds. Some of these outflows pushed dust into the El Paso area which reduced visibilities to below a quarter mile at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 7, 4:31 PM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 7, 4:31 PM MST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
531 PM MDT Fri Jun 7 2024

...New AVIATION...

.SYNOPSIS...
Issued at 303 PM MDT Fri Jun 7 2024

Isolated to scattered thunderstorms will occur over the area today
into tomorrow with strong winds being the main threat. Heat will
be the main threat mid week next week into the future with a long
duration heat event expected as we go into June.

&&

.DISCUSSION...
Issued at 303 PM MDT Fri Jun 7 2024

Isolated to scattered storms will be the main short term threat
over the area with SBCAPE values 500 to 1000 J/kg over our
northern counties and into the eastern portions of our area.
Severe threat will mainly stay over the lowlands with a strong
inverted V sounding and DCAPE values well above 1500 J/kg and
Dewpoint depressions around 60-70 degrees. We saw one 60mph gust
from a shower, so if any storms do make it into the lowlands form
Mexico there will be a severe wind threat that will include dust.
The best time for El Paso or Las Cruces will be around sunset for
a few hours.

Tomorrow will be a fairly similar pattern except shifted to the
east as a weak shortwave moves through the area. The main focus
for storms will be east of the Rio Grande Valley in the afternoon
and evening. NBM percentiles continue to show another hot day
tomorrow with the 75th percentile showing 105F, which has verified
well for the last week. This triggered us to extend the heat
advisory for the El Paso and lower valley through Saturday.

Sunday and Monday a shortwave trough aloft will push through the
area. This weakening of the ridge will allow for slightly cooler
temperatures and we may even struggle to get to 100F on Monday.
Models had depicted a backdoor cold front pushing through on
Monday, but the trend has been for that to stay east.

A significant heat event appears to start setting up Wednesday
into Thursday and will need to be monitored for trends as we go
into next week. Long term ensemble guidance has us above 105F for
an extended period of time and above 100F for as far as the model
goes out into July.

&&

.AVIATION...
(00Z TAFS)
Issued at 525 PM MDT Fri Jun 7 2024

VFR conditions expected with variable skies, bases as low as 100.
The wind forecast is low confidence, however, as ISO TSRA/SHRA
will continue to create outflows across the area. One outflow is
projected to move out of Mexico, reaching KELP around 02 or 03z.
Wind conditions will continue to be monitored. Outside of storm
outflow, prevailing flow will be west to southwest with speeds
around 5 to 10 knots and a few higher gusts.

&&

.FIRE WEATHER...
Issued at 303 PM MDT Fri Jun 7 2024

The main threat for fire weather the next two days will be the
thunderstorm and dry lightning that could be associated with those
storms. These storms also have a good amount of dry air under them
so strong to severe winds are possible and have been seen by
storms over the Gila today. The outflows and gust fronts will be
the major threat for any wildfires or prescribed burns that are
going on. Overall winds will be light and RH values will remain
marginal outside side of Tuesday which could see elevated fire
conditions in the Gila.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  79 105  78 100 /  30  20  20  10
Sierra Blanca            68  96  71  94 /  20  30  30  10
Las Cruces               72 102  72  98 /  40  20  20  10
Alamogordo               68  99  66  96 /  30  20  20  20
Cloudcroft               54  75  53  72 /  40  30  20  40
Truth or Consequences    71  99  72  94 /  20  20  30  20
Silver City              66  89  64  87 /  20  20  20  30
Deming                   70  99  69  96 /  30  20  20  20
Lordsburg                68  96  66  94 /  20  20  20  20
West El Paso Metro       76 100  75  97 /  40  20  20  10
Dell City                67 101  68  99 /  20  20  20  20
Fort Hancock             68 102  70 100 /  30  20  20  10
Loma Linda               70  94  70  91 /  20  20  20  10
Fabens                   72 102  73 100 /  40  20  20  10
Santa Teresa             72  99  72  96 /  30  20  20  10
White Sands HQ           78  99  79  96 /  30  20  30  20
Jornada Range            67  99  66  96 /  30  20  30  20
Hatch                    67 100  68  97 /  20  20  30  20
Columbus                 76  98  74  97 /  40  20  20  10
Orogrande                71  99  69  95 /  20  20  20  20
Mayhill                  59  88  59  84 /  30  30  20  50
Mescalero                56  87  56  83 /  30  30  20  40
Timberon                 56  85  56  82 /  20  30  20  40
Winston                  59  89  62  85 /  20  30  20  40
Hillsboro                68  94  69  92 /  10  20  30  40
Spaceport                63  98  64  95 /  30  20  30  20
Lake Roberts             61  90  61  87 /  20  20  20  30
Hurley                   64  93  63  91 /  20  20  20  20
Cliff                    63  97  61  96 /  10  20  10  20
Mule Creek               66  92  66  90 /  10  20  10  20
Faywood                  68  92  67  90 /  20  20  30  20
Animas                   67  95  64  94 /  20  20  20  20
Hachita                  70  95  67  94 /  20  20  20  20
Antelope Wells           68  94  66  93 /  40  30  30  20
Cloverdale               67  89  64  88 /  30  20  30  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 9 PM MDT this evening for TXZ418.

     Heat Advisory until 6 AM MDT Sunday for TXZ419-423-424.

NM...Heat Advisory until 9 PM MDT this evening for NMZ407-410-411.

&&

FORECASTER...34-Brown

In the hours before

Special weather statement, Jun 7, 12:36 PM MST, 5 hours 9 minutes before
Special Weather Statement
National Weather Service El Paso TX
136 PM MDT Fri Jun 7 2024

NMZ403-408-425-426-072000-
Eastern Black Range Foothills NM-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Region Highlands/Black Range NM-
Central Grant County/Silver City Area NM-
136 PM MDT Fri Jun 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GRANT AND WEST
CENTRAL SIERRA COUNTIES THROUGH 200 PM MDT...

At 135 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kingston, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Frequent cloud to ground lightning.

Locations impacted include...
Hillsboro, Emory Pass, Kingston, Portions of the Aldo Leopold
Wilderness, and Iron Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 5 to 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3281 10758 3282 10788 3310 10789 3307 10757
TIME...MOT...LOC 1935Z 184DEG 12KT 3296 10774

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

ROGERS
Special weather statement, Jun 7, 1:38 PM MST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service El Paso TX
238 PM MDT Fri Jun 7 2024

NMZ414>416-072115-
West Slopes Sacramento Mountains Below 7500 Feet NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
238 PM MDT Fri Jun 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL OTERO COUNTY
THROUGH 315 PM MDT...

At 238 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Mescalero, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mescalero, Apache Summit, and Soldier Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3304 10559 3305 10583 3326 10582 3326 10553
TIME...MOT...LOC 2038Z 224DEG 7KT 3313 10569

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

ROGERS
Special weather statement, Jun 7, 2:30 PM MST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service El Paso TX
330 PM MDT Fri Jun 7 2024

NMZ414>416-428-072200-
West Slopes Sacramento Mountains Below 7500 Feet NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
East Central Tularosa Basin/Alamogordo NM-
Sacramento Mountains Above 7500 Feet NM-
330 PM MDT Fri Jun 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL OTERO COUNTY
THROUGH 400 PM MDT...

At 330 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mescalero, moving north at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mescalero, Apache Summit, and Soldier Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3306 10565 3307 10585 3328 10585 3324 10557
TIME...MOT...LOC 2130Z 184DEG 8KT 3314 10575

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

ROGERS
Local storm report, Jun 7, 2:32 PM MST, 3 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service El Paso TX/Santa Teresa NM
332 PM MDT Fri Jun 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 PM     Tstm Wnd Gst     2 E Deming              32.26N 107.72W
06/07/2024  M60 MPH          Luna               NM   AWOS

&&

LPR
Special weather statement, Jun 7, 3:00 PM MST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service El Paso TX
400 PM MDT Fri Jun 7 2024

NMZ414>416-072230-
West Slopes Sacramento Mountains Below 7500 Feet NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
400 PM MDT Fri Jun 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL OTERO COUNTY
THROUGH 430 PM MDT...

At 400 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Mescalero, moving north at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mescalero, Apache Summit, Dry Canyon, James Canyon, and Soldier
Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3296 10566 3298 10583 3327 10583 3325 10557
TIME...MOT...LOC 2200Z 184DEG 8KT 3310 10575

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

ROGERS
Special weather statement, Jun 7, 5:25 PM MST, 20 minutes before
Special Weather Statement
National Weather Service El Paso TX
625 PM MDT Fri Jun 7 2024

NMZ411-TXZ418-419-080130-
Southern Dona Ana County/Mesilla Valley NM-
Eastern/Central El Paso County TX-Western El Paso County TX-
625 PM MDT Fri Jun 7 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN DONA ANA AND
NORTHWESTERN EL PASO COUNTIES THROUGH 730 PM MDT...

At 625 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northeast of Fort Bliss to 3 miles
northwest of Central El Paso to 5 miles south of Sunland Park to 16
miles south of Santa Teresa. Movement was north at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Blowing dust may reduce visibility

Locations impacted include...
West El Paso, Central El Paso, East El Paso, Northeast El Paso, Far
East El Paso, Mission Valley, Santa Teresa, Anthony, Sunland Park,
Canutillo, Westway, Fort Bliss, Vinton, La Union, Socorro, Union
Pacific Intermodal Terminal, Biggs Field, Fort Bliss Northeast, and
Franklin Mountains State Park.

This includes Interstate 10 in Texas between mile markers 1 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3169 10635 3171 10637 3174 10639 3175 10642
      3176 10646 3175 10648 3175 10649 3178 10653
      3179 10677 3197 10682 3200 10666 3200 10623
      3160 10629
TIME...MOT...LOC 0025Z 176DEG 29KT 3185 10634 3181 10649 3173 10660
3162 10667

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

ROGERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 dust storm. Local standard time, as filed.

Dust Storm, Western El Paso County

When
June 7, 5:45 PM MST to 6:15 PM MST
Where
Western El Paso County forecast zone
Reported by
NWS Employee
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

An off-duty employee reported a quarter mile visibility from blowing dust in west El Paso.

Dust Storm, Eastern/Central El Paso County

When
June 7, 6:00 PM MST to 6:30 PM MST
Where
Eastern/Central El Paso County forecast zone
Reported by
Department of Highways
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

Numerous TXDOT highway cameras showed visibilities under a quarter mile in the east side of El Paso.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190843, 1190845.